Maine, 2001

Lightning Strike in Maine, July 11, 2001

July 11, 2001 · NWS GYX · 1 event in 1 county or zone

Two communication workers at the York County Dispatch Center in Alfred were struck by lightning while working at their 911 consoles. Lightning apparently struck the phone pole directly outside the County Courthouse and followed the communications lines from the pole to the basement of the building where the two were working.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Two communication workers at the York County Dispatch Center in Alfred were struck by lightning while working at their 911 consoles. Lightning apparently struck the phone pole directly outside the County Courthouse and followed the communications lines from the pole to the basement of the building where the two were working. Both were taken to a nearby hospital where they were treated, then sent home to recover from their injuries, which included arrhythmia, numbness, tingling, and severe headaches. In addition, computer systems and other equipment within the courthouse sustained about $100,000. in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 11, 8:47 AM EST, 7 hours 58 minutes earlier.

Area forecast discussion, Jul 11, 8:47 AM EST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
947 AM EDT WED JUL 11 2001

WL UPDATE TO CLEAN UP WORDING & ATTEMPT TO SINGLE OUT ANY SPECIFIC
AREAS WHERE THE PSBLTY OF ISOLD SVR WX MAY EXIST.

LOW OVRCAST CONDS CONT ACRS MUCH OF FA AS MARITIME INFLUENCE RMNS
WELL ENTRENCHED THS MRNG.  THS WL CONT TO INHIBIT WRN ZNS (ESP NH)
MAY BREAK OUT DURG THE NXT FEW HRS AS PER LATEST STLT IMAGES.
INSTABILITY THS AFTN DRIVEN BY CAA & DRY SLOT ALFT & RELATIVELY HIGH
SFC TDS.  NXT S/W ASSOC W/ UPR LOW WL PINWHELL ACRS FCST ZNS THS
AFTN.  XPCT HI WUD BE THE MAIN THREAT FM STMS.  HV SET HI ALGORITHM
& WL WATCH FOR STMS W/ VILS IN THE 50S.

MARINE...WNDS LGT/VRBL.  THS COND MAY LAST MUCH OF THS AFTN AS PER
LATEST AVN RUN.

XPCT FEW OTHER CHANGES.

FCSTID = 13

.GYX...
ME...NONE.
NH...NONE.

JC

In the hours before

Special weather statement, Jul 11, 11:05 AM EST, 5 hours 40 minutes before
MEZ007>009-012-013-018>020-023-024-NHZ001>010-013-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1205 PM EDT WED JUL 11 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NEW
HAMPSHIRE AND PORTIONS OF WESTERN MAINE...

THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER PORTIONS OF NORTHERN NEW
HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE.  MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER NEW HAMPSHIRE AND WESTERN MAINE DURING
THE AFTERNOON HOURS.  ANY OF THE THUNDERSTORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL.

A FEW OF THE STRONGER STORMS MAY PRODUCE DIME-SIZED OR LARGE
HAIL...AND PERHAPS WIND GUSTS IN EXCESS OF 55 MPH.  IN NEW
HAMPSHIRE...CENTRAL AND SOUTHERN PORTIONS OF THE STATE STAND THE
BEST CHANCE OF GETTING STRONG THUNDERSTORMS.  OVER WESTERN MAINE...
LOCATIONS AWAY FROM THE IMMEDIATE COAST...AND WEST OF THE KENNEBEC
RIVER...MAY SEE THE STRONGER STORMS.

KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES
PLANNED FOR TODAY...AND TAKE COVER IF THREATENING WEATHER
APPROACHES.

REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HAYES

The radar

The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
July 11, 4:45 PM EST
Where
York County, Alfred
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2001Every state in 2001This day in weather historyWarnings in Maine, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262495.